Dr. Roach: Be wary of rapid gains in waist size
Dear Dr. Roach: I am a 60-year-old female who went through menopause at age 45. My belly has blown up like a balloon, and I am often asked by people in public if I am pregnant. This is embarrassing. I have tried numerous exercises, and they all put a strain on my lower back and cause pain. Could you recommend an effective exercise for women 60 years and older to reduce protruding belly fat?
Dear G.B.: There is no exercise regimen that can specifically remove fat from one part of the body, despite what advertisements say. Some people will preferentially gain weight around their abdomen, perhaps due to hormone levels, and that fat can be very stubborn to get rid of. It takes patience and lots of time, a healthy diet with appropriate portion sizes and regular exercise.
However, I am concerned to hear you say your belly has “blown up.” Very rapid gain in inches around the middle in a woman, especially over 50, always makes me concerned about conditions that deposit fluid in the abdomen. Ovarian cancer is the most concerning, and although it isn’t very likely in any given individual, it is far too common and should be at least considered.
You should ask your doctor about an ultrasound or CT scan, and if an evaluation for ascites — that’s the term for fluid in the peritoneum, the abdominal cavity where your organs are — turns out OK, your doctor might give personalized advice or refer you to someone who can help with nutrition and exercise.
Dear Dr. Roach: I’m a healthy 70-year-old woman. I have been treated for high blood pressure with losartan and amlodipine. About a year ago, I noticed my blood pressure creeping up and a twitching in my thumbs. A little while later, I was reading that amlodipine could cause muscle spasms. I had been taking it for years with no problems.
I talked with my doctor, who switched me to nifedipine. Now I have spasms all over — thighs, chest and arms throughout the day. They don’t hurt; they are just annoying. My blood pressure is down, but do I have anything to worry about?
Dear S.D.T: Muscle twitching or spasms can be caused by many different conditions, but many healthy people will have this concern from time to time. Seventy percent of people will have episodes where certain muscles twitch. Small muscles, like the muscles attached to your thumb and facial muscles and especially the eyelid, seem to be common areas where fasciculation occurs. The medical term is “fasciculation” and when it is not accompanied by other neurological issues, it rarely turns out to be a cause for concern on its own.
There isn’t much information about calcium blockers like amlodipine causing fasciculations. Nifedipine is a very close cousin of amlodipine, so if one caused it, there’s a likelihood that the other one will as well.
If your doctor has already performed a careful neurological exam and found nothing, you probably have little to worry about. It might be worth considering a different class of blood pressure medicine if you find the twitching annoying. Diltiazem, for example, is a very effective calcium blocker that is chemically quite distinct from amlodipine and nifedipin
Readers may email questions to ToYourGoodHealth@med.cornell.edu